Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 276, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2001, 8:33 AM CDT for Beadle County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 20, 2001, 8:33 AM CDT (13:33 UTC)
- Expired
- Jul 20, 2001, 9:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2369 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.3
The text
As transmitted, in the capitals the NWS used until 2016.
944
WUUS53 KFSD 201333
SVRFSD
SDC005-201400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 AM CDT FRI JUL 20 2001
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 900 AM CDT
* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF VIRGIL...OR ABOUT 9 MILES
SOUTHWEST OF HURON...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HURON AROUND 840 AM CDT
CAVOUR AROUND 855 AM CDT
YALE AROUND 900 AM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
GOLFBALL AND DIME SIZE HAIL WAS REPORTED NEAR WOLSEY.
LAT...LON 4436 9850 4421 9837 4438 9790 4462 9797
4453 9838What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:40 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 20, 3:40 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT FRI JUL 20 2001 PRIND CURNT ACTVTY MOVG OVER WW AREA WILL GET CLOSE TO NERN CRNR OF FCST AREA MAINLY IN SWRN MN...AND WILL INCLUDE SCT TSTMS THIS MRNG FOR THAT AREA. OTRW LOOKS TOO CAPPED FOR ACTVTY TDA. INDICATIONS BY ALL MODELS OF SOME MID LVL CONVECTN ERY THIS MRNG DIDNT LOOK TOO RIGHT W/O DECNT BOUNDRY AND SO FAR NO INDICATNS...SO WILL LEAVE OUT. SAPPARNT MID LV CONVCTN EVEN SCENARIO REMINISCENT OF PAST FEW NIGHTS FRTHR CONVECTN PSBL TNGT MAINLY NRN/NERN PART OF AREA AGN...BUT NOT SURE ENUF TO TAKE OUT THAT LTL 20 PCT MENTN FRTHR S. SUN WILL BE INTRSTG...WITH AMS PRETTY WELL CAPPED...BUT WITH CDFNT COMNG INTO FCST AREA LIFT MAY BE ENUF TO TAP HUMID AIR AND INSTBLTY. CERTAINLY SUN NGT DESERVES MENTN. LTL CHANGE IN EXTNDED...LOOKS PRETTY GOOD IN GNRL...LOOKG AT AVN/MRF MAKES ME THINK WE ARE OVERDOING TSTM CHC BUT FNTL BOUNDRY MAY BE STUBBORN ABOUT GETTNG VERY FAR S. MODELS HAVE OVERDONE THAT MORE THAN ONCE THIS SUMMER. WILL MENTN AREA OF FOG IN FCST FOR THIS MRNG. GUIDNCE TEMPS N GNRLY LOOK PRETTY GOOD. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 30 min |
| Jul 20, 7:55 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.